Tornadoes · United States · Wisconsin · 2017

EF3 tornado, Reeve to Hawkins, Wisconsin, May 16, 2017

From Reeve to Hawkins, this EF3 tornado ran 82.5 miles across Barron, Polk, Rusk and Price counties on May 16, 2017, touching down at 4:42 PM CDT and reaching 1,320 yards wide. It killed 1 person and injured 25, and did $11 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 16, 2017
Touchdown
4:42 PM CDT (21:42 UTC)
Lifted
7:10 PM CDT (00:10 UTC)
On the ground
148 minutes
Path length
82.5 miles (132.8 km)
Path width
1,320 yards (1207 m)
Deaths
1
Injuries
25
Property damage
$11 million
Counties
Barron, Polk, Rusk and Price counties
Touchdown point
45.253, -92.162
Lift-off point
45.392, -90.492
Record number
1705161542-01

The damage survey

162 damage points were recorded along this path by NWS DLH and NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 142 mph.

  • mobile home completely destroyed. tied down into ground. set on cinder blocks.
  • looking wsw towards hwy 53, the direction from which the tornado came.
  • northern extant of circulation
  • Some exterior walls still standing; some interior walls collapsed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed along a warm-front in Southern Minnesota during the afternoon. During the late-afternoon and evening, storms continued to progress eastward and develop over Northwestern Wisconsin. One supercell developed a long-track tornado that traveled 83 miles from 5 miles south of Clayton, WI to 13 miles southeast of Hawkins, WI. This is likely the longest single tornado track in Wisconsin since records began being kept in 1950, as a couple events in May 1953 were very likely multiple tornadoes. There were also numerous reports of very large hail, up to 3 inches in diameter that occurred in a long swath from southwest to Amery, to near Cameron. ||Based on damage assessments through the state of Wisconsin, the total number of residential homes affected in Barron County alone was 160. Of those affected, 75 had minor damage, 45 had major damage, and 40 were destroyed. Total estimated damages were 5.1 million dollars. The total number of businesses affected in Barron County was 6. Of those, 2 had minor damage, and 4 were destroyed. Total estimated damages were 5.0 million dollars. This includes six barns at a Jennie-O turkey farm, located off of Highway SS and north of Highway OO near Chetek's Prairie Lake Estates mobile park, where some were destroyed. There were approximately 25,000 birds lost in the tornado.||In Rusk County, the total number of residential homes was 27. Of those affected, 21 had minor damage, 3 had major damage, and 1 was destroyed. Total estimated damages were $420,000 dollars.

The tornado first developed over southeastern Polk County, then tracked mostly east-northeast across southern Barron before moving into Rusk County and eventually Price County. In Barron County, the tornado hit numerous farmsteads, devastating barns and other outbuildings. The hardest hit area in Barron County was just north of Chetek, WI, where high-end EF2 damage was found. A number of mobile homes were completely demolished, and this is where the one fatality occurred. After that, several turkey barns were leveled, and then multiple homes were hit hard near Prairie Lake, especially those on the eastern shore.

The long-track tornado continued from Barron County into Rusk County and produced EF3 damage in the Conrath area. It entered Rusk County with an east-northeast track, but shortly thereafter began a gradual turn to the east and barely missed the village of Weyerhaeuser. Soon after passing Weyerhaeuser, it even turned a little toward the east-southeast (this happened at about 45.4063, -91.3583). The tornado then barely missed the village of Conrath. North of Conrath, however, the tornado leveled a house, and this is where the EF3 damage took place. Elsewhere, the tornado destroyed numerous sheds, outbuildings and garages and thousands of trees across the county. The tornado continued into southwestern Price County where it only produced EF0 damage and dissipated at 18:10 CST at 45.3916, -90.4919.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
45MMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS MPX issued a tornado warning for this county at 21:39 UTC, 3 minutes before the tornado touched down, in force until 21:47 UTC.

The county was under a tornado watch, issued at 21:08 UTC and running to 01:33 UTC.

Issued (UTC)ExpiredProductOffice
21:01 UTC21:45 UTCSevere Thunderstorm WarningMPX
21:08 UTC01:33 UTCTornado WatchMPX
21:39 UTC21:47 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 16, 3:26 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 16, 3:26 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue May 16 2017

The main concern in the short term is the potential for heavy rain
and flooding tonight along the boundary that is forecast to be
draped from southern Minnesota through west central Wisconsin.
This boundary will be fairly stationary and could see continued
convective development along it with multiple rounds of 2-3"/hr
rainfall rates. There is also a severe threat, with the main
concern being large hail.

Early afternoon water vapor imagery with RAP13 500mb heights and
winds showed southwest flow across the Midwest with a few subtle
perturbations in the flow. SPC Mesoanalysis identified around 2000
J/kg of MLCAPE across the region, with deep layer shear of close
to 40 kts. This will be sufficient for a few supercells capable of
producing large hail with a secondary threat for damaging wind.
The higher LCLs of 1250 to 1500m help limit the tornado threat.

The main concern is heavy rain as an inverted trough of low
pressure remains stationary over the region. A stationary front as
seen in the H925 winds and isotherms will stall out across the
region as the low level jet strengthens overnight. HiRes models
are in good agreement with storms develop along this boundary.
These models tend to lift the storms northwest toward Mankato and
the Twin Cities metro, but given the lack of strong forcing feel
that the storms will remain closer to the boundary. The ECMWF does
the best job of depicting this scenario. Storms will be moving
progressively northeast, but this is parallel to the boundary so
should see continued redevelopment and potential for training
thunderstorms. For that reason issued a flash flood watch
overnight.

On Wednesday the parent upper level wave will lift northeast cross
the region, and this will drive the front to the northwest. This
could lead to another are of heavy rain and flash flooding, mainly
along a line from Redwood Falls through St Cloud. Did not
address this secondary risk of heavy rain with any headlines
since it could change depending on how tonights convection
unfolds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue May 16 2017

Picking up the forecast tomorrow evening, the main low will finally
be arriving with widespread rain ongoing.  By 00Z, the low looks to
be near far northwest Iowa with the warm front extending to the
northeast.  Most of the precipitation at this time will be across
the deformation zone lifting north of the front.  The surface low
will track east-northeast, staying south of the metro and heading
through the Eau Claire area.  The instability will be confined to
the warm sector, so thunder chances will quickly diminish once the
wind direction shifts from southerly to northeasterly flow.

After that front drops through by Thursday, a much cooler several
days are expected as we remain in cool northerly flow with a
canadian high pushing south into the Upper Midwest.  However, the
next storm system will be taking shape along the lee of the rockies
as a norther deep upper trough pushes through the four corners
region.  This system will lift northeast rather quickly and move
directly through our area Saturday into Sunday.  Confidence has
increased in widespread rains for Saturday in southern MN and there
will be a chance for thunder in the warm sector, but instability
looks rather limited so not expecting particularly strong storms
with this.  Temperatures will likely be held in the 50s and with wet
weather most of the weekend, quite a different weekend compared to
last weekend.

That system lifts out by Monday morning with warm air advection
expected during the day Monday. Highs should recover to around 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 207 PM CDT Tue May 16 2017

VFR conditions this afternoon, with showers and thunderstorms
developing later this evening across southeast MN and western WI.
These thunderstorms could produce heavy rain, but as of now it
appears they will be south and east of most taf sites. The storms
will lift northeast Wednesday morning, with MVFR/IFR ceilings
developing. Another area of rain will develop on Wednesday along
a line from Redwood Falls through St Cloud.

KMSP...
VFR conditions today with showers and thunderstorm chances
increasing later this evening and overnight. The heaviest rain
should be south and east of KMSP. Cloud bases should lower
overnight and be below 1700 ft tomorrow with rain likely.

/OUTLOOK FOR KMSP/
Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt
Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for WIZ016-024>028.

MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for MNZ077-078-084-085-092-093.

&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, May 16, 2:25 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue May 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
225 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with heavy rain and severe weather are possible
later tonight. Flooding and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will occur Wednesday. The main severe
weather threat will be locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 16, 3:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017

MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.

This includes Interstate 35 between mile markers 51 and 66.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
      4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337

ETA
Local storm report, May 16, 3:21 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             1 ESE WATERVILLE        44.22N 93.56W
05/15/2017  M1.25 INCH       LE SUEUR           MN   COCORAHS

&&
Local storm report, May 16, 3:28 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NNW FARIBAULT         44.32N 93.29W
05/16/2017  E1.00 INCH       RICE               MN   TRAINED SPOTTER

&&
Local storm report, May 16, 3:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NE DENNISON           44.42N 93.03W
05/16/2017  M1.75 INCH       GOODHUE            MN   PUBLIC

            PICTURE PROVIDED.

&&
Local storm report, May 16, 3:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             CANNON FALLS            44.51N 92.91W
05/16/2017  M1.00 INCH       GOODHUE            MN   PUBLIC

            PICTURE PROVIDED VIA SOCIAL MEDIA.

&&
Local storm report, May 16, 4:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             2 SSW INVER GROVE HEIGH 44.83N 93.06W
05/16/2017  E1.75 INCH       DAKOTA             MN   PUBLIC

            DIMES TO GOLF BALLS.

&&

JRB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

9.7 hours before the tornado, 186 km from the path. May 16, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 241 joules per kilogram, CIN -181, lifted condensation level 1186 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -35 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-181 J/kg
Surface CAPE
95 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

2.3 hours after it, 186 km from the path. May 17, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 825 joules per kilogram, CIN -54, lifted condensation level 1746 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
1728 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The radar

The La Crosse radar (KARX), 167 km away, was scanning. The volume nearest the touchdown began at 21:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:41 UTCHAIL 2.52 S AmeryPolk, WI
21:48 UTCHAIL 11 W ArlandBarron, WIQUARTER SIZE HAIL COVERING GROUND.
21:50 UTCFUNNEL CLOUDArlandBarron, WI
22:13 UTCHAIL 3BarronBarron, WIPHOTO INCLUDED WITH REPORT.
22:17 UTCFUNNEL CLOUD4 Sse ChetekBarron, WI
22:17 UTCHAIL 1.75CameronBarron, WI
22:19 UTCHAIL 2CameronBarron, WIHAIL A LITTLE LARGER THAN GOLF BALL FALLING.
22:30 UTCHAIL 15 W Shell LakeWashburn, WI
22:35 UTCTORNADO4 Nw ChetekBarron, WI*** 1 FATAL, 20 INJ *** NUMEROUS MOBILE HOMES DESTROYED. THERE WAS 1 FATALITY AND AT LEAST 20 INJURIES.
22:35 UTCTORNADO4 Nw ChetekBarron, WIREPORTS OF STRUCTURAL DAMAGE.
22:36 UTCHAIL 0.53 Sw SpoonerWashburn, WI
22:45 UTCTORNADO4 N ChetekBarron, WIPHOTO OF TURKEY BARN DESTROYED 4 MILES N OF CHETEK, REPORTED VIA TWITTER. TIME ESTIMATED.
23:00 UTCTSTM WND DMG4 Sse CameronBarron, WI
23:15 UTCTORNADO5 Wsw WeyerhaeuserRusk, WI
00:00 UTCTORNADO1 S LadysmithRusk, WIREPORT OF WIDESPREAD DAMAGE FROM LADYSMITH TO CORNELL, WI. TREES AND POWER LINES DOWN.
00:00 UTCTORNADOConrathRusk, WIEXTENSIVE STRUCTURAL DAMAGE.
00:02 UTCHAIL 1.754 S KennanPrice, WITHE PRICE COUNTY SHERIFF'S OFFICE PASSED ON A REPORT OF GOLF BALL SIZED HAIL SOUTH OF KENNAN. THE TIME WAS ESTIMATED FROM RADAR.
00:09 UTCHAIL 1Jump RiverTaylor, WIQUARTER SIZE HAIL AND SMALL BRANCHES DOWN.
00:26 UTCHAIL 1.75OgemaPrice, WI

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 16, 2017

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 162:45 PM CDTEF0Beaver, OK0.125
May 163:04 PM CDTEF0Hansford, TX0.125
May 164:39 PM CDTEF0Donley, TX1.450
May 164:43 PM CDTEF0Fillmore, NE1.835$3,000
May 164:53 PM CDTEF0Wheeler, TX0.125
May 165:16 PM CDTEF1Wheeler, TX0.125
May 165:25 PM CDTEF2Wheeler, TX9.21,250
May 165:45 PM CDTEF0Collingsworth, TX0.325
May 165:49 PM CDTEF1Clark, KS4.050
May 165:50 PM CDTEF0Collingsworth, TX2.325
May 166:08 PM CDTUnratedBeckham, OK1.020
May 166:18 PM CDTEF2Roger Mills, OK10.3150$40,000
May 166:23 PM CDTUnratedBeckham, OK1.150
May 165:36 PM MDTEF0Perkins, NE0.120
May 166:45 PM CDTEF1Roger Mills, OK0.850$1,000
May 166:46 PM CDTEF2Beckham, OK18.01,000110$25 million
May 167:59 PM CDTEF3Pawnee, KS26.63002$658,000
May 168:12 PM CDTEF0Oneida, WI0.3175
May 168:48 PM CDTEF0Barton, KS0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.